Missouri, 2006

Hail and Damaging Wind in Missouri, July 2, 2006

July 2, 2006 · NWS EAX · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 2:03 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 2, 2:03 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT SUN JUL 2 2006

.DISCUSSION...

SURFACE FRONT STILL STALLED UP IN IOWA THIS AFTERNOON. A CLOUD DECK
WITH LIGHT SHOWERS HAS BEEN ACROSS SOUTHERN IOWA ALL DAY WHERE THE
DEWPOINTS ARE POOLING AS WELL.  FARTHER SOUTH...WE ARE STARTING TO
SEE SOME CU DEVELOPMENT. THIS IS IN A WELL MIXED AREA...TOP 12Z
SOUNDING WOULD INDICATE MIXING UP TO 700MB.  WE MAY SEE SOME
SCATTERED ACTIVITY THERE ALONG THE EDGE OF THE CAP LATE THIS AFTN.

TONIGHTS FORECAST IS GOING TO BE VERY SIMILAR TO LAST NIGHT. ONCE
THE LLVL JET KICKS UP...THE NOSE OF IT WILL BE AROUND THE I-80
CORRIDOR WHICH SHOULD FOCUS CONVECTION THERE. WE MAY SEE STORMS
SLOWLY EDGE TO THE SOUTH INTO EXTREME NORTHERN MISSOURI WITH OUTFLOW
BOUNDARIES POSSIBLY KICKING SOMETHING UP...BUT WE FEEL THAT THE
STORMS WILL BE MAINLY FARTHER NORTH WITH THE BETTER INSTABILITY AND
MOISTURE. HAVE CONTINUED TO HAVE LOW CHANCE POPS IN NORTHERN
MISSOURI ON MONDAY...WITH THE BEST CHANCES MONDAY NIGHT INTO
TUESDAY. TODAYS NAM WAS A LITTLE SLOWER THAN PREV RUNS MOVING THE
RAIN THROUGH ON TUESDAY. IN FACT...IT KEEPS POPS IN OUR SRN CWA
THROUGH WEDNESDAY. THE GFS IS SLOWER ON DRYING US OUT AS WELL.  HAVE
POPS IN FOR TUES NIGHT IN SOUTHERN CWA AND MAINLY DRY FOR WED RIGHT
NOW.  THIS MAY NEED TO BE ADJUSTED AS WE TRACK THE FRONT.
CONVERGENCE ALONG THE FRONT THROUGH THE PERIOD IS NOT GREAT. ALSO
HAVE A WARM COLUMN OF AIR WITH WEAK FLOW. SHOULD BE MAINLY A HEAVY
RAIN THREAT AS PWATS REACH NEAR 2 MON NIGHT AND TUES. TEMPERATURES
WILL COOL ONCE THE FRONT GOES THROUGH...WITH PERSISTENCE THE BEST
FORECAST UNTIL THEN.

WEATHER IN THE MEDIUM RANGE WILL BE DOMINATED BY HIGH PRESSURE OVER
THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY. MODELS ARE IN GOOD
AGREEMENT THAT DURING THE MIDWEEK PERIOD...DRY AIR WITH A LIGHT ELY
FETCH WILL ALLOW FOR MIN TEMPS TO FALL SLIGHTLY BELOW CLIMATOLOGICAL
NORMS...WHILE MOSTLY SUNNY DAYS AND MIXING OF H8 TEMPS +16C TO +18C
WILL LEAD TO HIGH TEMPS REACHING NEAR SEASONAL NORMALS. BY THE END
OF THE WEEK...5H HEIGHTS WILL BEGIN TO RISE BACK ABOVE 590DM...AND
WITH INCREASING RETURN FLOW AND H8 TEMPS RISING ABOVE +18C...SFC
TEMPERATURES WILL RISE BACK ABOVE NORMAL. GFS...AND TO SOME EXTENT
THE ECMWF...SHOWS SHORTWAVE ENERGY FROM A PERSISTENT EAST PACIFIC
TROF PUSHING THROUGH THE RIDGE IN THE PLAINS...AND TRYING TO
INITIATE ELEVATED NOCTURNAL CONVECTION. CONFIDENCE IN ANY SPECIFIC
WAVE ABLE TO PUSH THROUGH A BUILDING RIDGE AT THIS TIME OF THE YEAR
IS MUCH IN QUESTION...SO LEFT THE ENTIRE MEDIUM RANGE PERIOD DRY.

27/21

&&

.PREVIOUS DISCUSSION...

405 AM...
SHOWERS AND EMBEDDED THUNDERSTORMS ARE LINED UP PRIMARILY NORTH OF A
SURFACE FRONT THIS MORNING FROM NORTHWEST KANSAS THROUGH EASTERN
IOWA. UPPER AIR ANALYSIS FROM 00Z SHOWS 850MB DEWPOINTS POOLED ALONG
AND NORTH OF THE SLOW MOVING FRONT CONTRIBUTING TO THE ELEVATED
INSTABILITY DRIVING THIS MORNINGS CONVECTION. WELL SOUTH OF THE
FRONT...GULF MOISTURE HAS BEGUN ADVANCING THROUGH CENTRAL AND
EASTERN TEXAS. SURFACE DEWPOINTS AS FAR NORTH AS DALLAS HAVE REACHED
THE MID TO UPPER 60S. DEEP MOISTURE WILL BE SLOW TO ARRIVE IN THE
KANSAS CITY AREA SINCE SURFACE HIGH PRESSURE WILL LINGER ALONG THE
GULF COAST STATES THROUGH MID WEEK. HOWEVER THE GFS AND NAM BOTH
PROG SUFFICIENT MOISTURE AND INSTABILITY THAT CHANCES FOR CONVECTION
WILL BE GOOD AS WE HEAD INTO MONDAY NIGHT AND TUESDAY.

AS THE SUN RISES THIS MORNING...I WOULD ANTICIPATE A DECREASE IN THE
CONVECTIVE ACTIVITY OVER NEBRASKA AND WESTERN IOWA. LIFT SHOULD
WEAKEN AS THE LOW LEVEL JET DECREASES...AND THE VORTICITY MAX OVER
CENTRAL NEBRASKA PROGRESSES EAST. THE FORMATION OF SURFACE BASED
CONVECTION IN THE VICINITY OF THE FRONT IS QUESTIONABLE THIS
AFTERNOON. POOLING OF LOW LEVEL MOISTURE ALONG THE MISSOURI IOWA
BORDER MAY BE SUFFICIENT FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...BUT SURFACE CONVERGENCE IS NOT IMPRESSIVE. I HAVE KEPT
PRECIPITATION CHANCES BETWEEN 20 AND 30 PERCENT FOR THE FAR NORTHERN
COUNTIES THIS AFTERNOON AND THIS EVENING. FOR THE OVERNIGHT
HOURS...STORMS WILL LIKELY REGENERATE NEAR THE INTERSTATE 80
CORRIDOR ONCE AGAIN CLOSE TO THE 850MB FRONT. I PREFER THE MORE
NORTHERLY DEPICTION OF THE NAM QPF OVER THE GFS...SINCE THE GFS IS
LIKELY GENERATING CONVECTIVE FEEDBACK...AND DRIVING PRECIPITATION
TOO FAR SOUTH.

IN GENERAL THE SLOWER NAM WAS AGAIN PREFERRED MONDAY AND TUESDAY.
THE BEST CHANCE FOR SIGNIFICANT PRECIPITATION OVER NORTHEAST KANSAS
AND NORTHERN MISSOURI STILL LOOKS LIKE MONDAY NIGHT INTO TUESDAY
MORNING. BY THIS TIME...DEWPOINT POOLING ALONG THE BOUNDARY SHOULD
CONTRIBUTE TO A MOISTURE RICH COLUMN. PREVIOUS DISCUSSIONS MENTIONED
THE POSSIBILITY OF LOCALLY HEAVY RAIN OVER PORTIONS OF NORTHERN
MISSOURI MONDAY NIGHT...AND THE SOUTHWEST ORIENTATION OF THE LOW
LEVEL JET INTO THE FRONT CONTINUES TO SUGGEST THE POTENTIAL FOR
BACKBUILDING. MODEL QPFS ARE NOT AS IMPRESSIVE AS PREVIOUS
RUNS...BUT THE INGREDIENTS FOR HEAVY RAIN CONTINUE TO BE PRESENT.
RADAR ESTIMATES FROM OMAHAS RADAR SHOW 3 TO 4 INCHES NORTH OF GRAND
ISLAND LAST EVENING...AND THE SYNOPTIC SET UP WILL BE SIMILAR OVER
NORTHEAST KANSAS AND NORTHERN MISSOURI MONDAY NIGHT.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jul 2, 12:01 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT SUN JUL 2 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIMILAR TO THE LAST TWO DAYS...AFTERNOON TEMPERATURES WILL REACH THE
MID 90S OVER EASTERN KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI
THIS AFTERNOON. PROLONGED EXPOSURE TO THE HEAT TODAY COULD BE
DANGEROUS FOR THE ELDERLY AND INDIVIDUALS WITH HEALTH PROBLEMS.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME NORTHERN MISSOURI
THIS EVENING AND OVERNIGHT. SOME STORMS MAY BECOME STRONG...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER HOT DAY IS EXPECTED TOMORROW. AFTERNOON READINGS IN THE MID
90S WILL BE COMMON OVER EASTERN KANSAS...AS WELL AS WESTERN AND
CENTRAL MISSOURI.

THE CHANCES FOR THUNDERSTORMS WILL INCREASE LATE IN THE DAY MONDAY AND
CARRY INTO TUESDAY. THE BEST CHANCE FOR STORMS WILL BE MONDAY
NIGHT...AND THESE STORMS COULD POTENTIALLY PRODUCE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

27

The radar

The Des Moines radar (KDMX), 187 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Adair

When
July 2, 3:26 PM CST
Where
Adair County, Novinger
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -92.700

Tree limbs up to 10 inches in diameter snapped off from thunderstorm winds.

Hail, Adair

When
July 2, 4:04 PM CST
Where
Adair County, Willmathsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -92.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526716, 5526717.